How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Neuro Doctor Your Own Question
Neuro Doctor
Neuro Doctor, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5230
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Neurology Question Here...
Neuro Doctor is online now
A new question is answered every 9 seconds

I have IIH with a Lumbar peritoneal shunt. last 2 days

Customer Question

I have IIH with a Lumbar peritoneal shunt. For the last 2 days I have had a worsening headache today I noticed in my right eye I was seeing red spots and my eyes are a bit hazy what do you think I should do?
Submitted: 1 year ago.
Category: Neurology
Expert:  Neuro Doctor replied 1 year ago.
Hi, I am an American Board Certified Neurologist; the expert to whom this question was originally addressed is not available now so the company has made this question available to other experts too and I am very glad to help you with your health concerns.
1) Do you take any medications for IIH like Diamox (Acetazolamide) etc? If yes what is the dose?
2) When was the last time you had seen your neurologist or neurosurgeon?
Expert:  Neuro Doctor replied 1 year ago.
Hi, Have you received my question posted above? How are your headache & eye symptoms now? I hope you are feeling better now. Are you still looking for an answer to your health concerns? If you wish to discuss this please let me know and I will be very glad to help you further.
Best regards,
Customer
Customer: replied 1 year ago.
I don't take diamox anymore I started to get metabolic acidosis from it. I do take 50mg of topamax at night time. I haven't seen my neurologist since May 7th and the last time I saw a Neurosurgeon was April. I'm due to see my neurologist on the 26th of August. The neuro surgeons refuse to see me. I have been vomiting all day today and my headache feels like it's very tight. My eye symptoms are the same
Expert:  Neuro Doctor replied 1 year ago.
I am sorry to hear that you are still suffering from these symptoms.
I appreciate for all these additional information. I am typing the answer now and I will post my answer here as soon as it is ready.
Expert:  Neuro Doctor replied 1 year ago.
Okay I am ready and I am posting my answer here.
Worsening of headache & new eye symptoms may indicate of some problem with the LP (lumbar peritoneal) shunt (shunt malfunction) and this may be causing worsening of IIH (Idiopathic Intracranial Hypertension) and raised CSF (Cerebrospinal fluid) pressure. Vomiting too suggests there may be build up of CSF pressure (means shunt may not be working properly).
You actually need to see a neurologist or neurosurgeon asap. Otherwise it will be just a guesswork.
Since you are having severe symptoms so it is better if you could visit the emergency room. I hope the emergency room doctors can call for a neurologist or neurosurgeon to come and see you.
You need a CAT scan of the brain & also measurement of the CSF pressure and this approach will help in telling whether your symptoms are from worsening of IIH or not. If shunt malfunction is present then it needs to be treated appropriately. You also need a detailed eye examination to check for papilledema (pressure building inside the eye). In the meantime you may try to increase the dose of Topamax. Increasing the dose of Topamax itself may be sufficient sometimes but it is better to get the brain scan & CSF pressure measurements asap – just to be on the safer side, so please try to get these tests done asap. If you can get immediate clinic appointments with your doctors it is fine, otherwise visiting the emergency room is the best option.
Please let me know if you have any further questions; and if you feel you have received the answer to your question please rate me so that I can receive credit for the time and effort put by me in answering your question.
Best regards,
Customer